Kirk D. Miller, MD; Miriam Cameron, MD; Lauren V. Wood, MD; Marinos C. Dalakas, MD; Joseph A. Kovacs, MD
An association between use of zidovudine and didanosine and a rare but life-threatening syndrome of hepatic steatosis, lactic acidosis, and myopathy has been reported.
To describe the syndrome of hepatic steatosis, lactic acidosis, and myopathy in four patients taking stavudine.
A community hospital in Washington, D.C., and National Institutes of Health Clinical Center, Bethesda, Maryland.
Two men and two women with HIV-1 infection who were taking stavudine presented with lactic acidosis and elevated levels of aminotransferases. All patients required intensive care.
Levels of lactic acid, alanine aminotransferase, aspartate aminotransferase, amylase, and lipase; computed tomography of the abdomen; liver biopsy (two patients); and muscle biopsy (two patients).
Histologic findings consistent with mitochondrial injury confirmed the diagnosis of hepatic or muscle abnormality.
Because hepatic steatosis may be life-threatening, physicians should consider it as a possible cause of elevated hepatic aminotransferase levels among patients taking stavudine.
Summary of Four Patients
Computed tomographic scan of patient 4's abdomen, showing diffusely hypodense liver compared with spleen of normal density. These findings are consistent with fatty infiltration. Liver biopsy specimen from patient 1 showing extensive microvesicular and macrovesicular hepatic steatosis (hematoxylin–eosin stain; magnification, ×200). Frozen cross-section of skeletal muscle biopsy sample from patient 4, demonstrating abundant lipid droplets within the muscle fibers (oil red O stain; magnification, ×400). Electron µgraph of skeletal muscle from patient 4, showing subsarcolemmal accumulation of lipids (magnification, ×15 000).
From Warren Grant Magnuson Clinical Center, National Institute of Allergy and Infectious Diseases Intramural AIDS Program, National Cancer Institute, and National Institute of Neurological Diseases and Stroke, National Institutes of Health, Bethesda, Maryland; and Kaiser Permanente Mid-Atlantic and West End Medical Center, Washington, D.C.
Requests for Single Reprints: Kirk D. Miller, MD, Critical Care Medicine Department, Warren Grant Magnuson Clinical Center, National Institutes of Health, Building 10, Room 8C410, Bethesda, MD 20892.
Requests To Purchase Bulk Reprints (minimum, 100 copies): the Reprints Coordinator; phone, 215-351-2657; e-mail, email@example.com.
Current Author Addresses: Dr. Miller: Critical Care Medicine Department, Warren Grant Magnuson Clinical Center, National Institutes of Health, Building 10, Room 8C410, Bethesda, MD 20892.
Dr. Cameron: Division of Infectious Diseases, Kaiser Permanente West End Medical Center, 2100 Pennsylvania Avenue NW, Washington, DC 20037.
Dr. Wood: National Cancer Institute, National Institutes of Health, Building 10, Room 13N240, Bethesda, MD 20892.
Dr. Dalakas: National Institute of Neurological Diseases and Stroke, National Institutes of Health, Building 10, Room 4N248, Bethesda, MD 20892.
Dr. Kovacs: Critical Care Medicine Department, Warren Grant Magnuson Clinical Center, Building 10, Room 7D43, National Institutes of Health, Bethesda, MD 20892.
Author Contributions: Conception and design: K.D. Miller, M. Cameron, J.A. Kovacs.
Analysis and interpretation of the data: K.D. Miller, M.C. Dalakas, J.A. Kovacs.
Drafting of the article: K.D. Miller.
Critical revision of the article for important intellectual content: K.D. Miller, M. Cameron, L.V. Wood, M.C. Dalakas, J.A. Kovacs.
Final approval of the article: M. Cameron, M.C. Dalakas, J.A. Kovacs.
Provision of study materials or patients: K.D. Miller, M. Cameron, L.V. Wood, J.A. Kovacs.
Collection and assembly of data: K.D. Miller, M. Cameron, L.V. Wood, M.C. Dalakas.
The In the Clinic® slide sets are owned and copyrighted by the American College of Physicians (ACP). All text, graphics, trademarks, and other intellectual property incorporated into the slide sets remain the sole and exclusive property of the ACP. The slide sets may be used only by the person who downloads or purchases them and only for the purpose of presenting them during not-for-profit educational activities. Users may incorporate the entire slide set or selected individual slides into their own teaching presentations but may not alter the content of the slides in any way or remove the ACP copyright notice. Users may make print copies for use as hand-outs for the audience the user is personally addressing but may not otherwise reproduce or distribute the slides by any means or media, including but not limited to sending them as e-mail attachments, posting them on Internet or Intranet sites, publishing them in meeting proceedings, or making them available for sale or distribution in any unauthorized form, without the express written permission of the ACP. Unauthorized use of the In the Clinic slide sets will constitute copyright infringement.
Kirk D. Miller, Miriam Cameron, Lauren V. Wood, Marinos C. Dalakas, Joseph A. Kovacs. Lactic Acidosis and Hepatic Steatosis Associated with Use of Stavudine: Report of Four Cases. Ann Intern Med. 2000;133:192–196. doi: 10.7326/0003-4819-133-3-200008010-00010
Download citation file:
Published: Ann Intern Med. 2000;133(3):192-196.
Endocrine and Metabolism, Gastroenterology/Hepatology, Liver Disease.
Results provided by:
Copyright © 2017 American College of Physicians. All Rights Reserved.
Print ISSN: 0003-4819 | Online ISSN: 1539-3704
Conditions of Use